Anabolics
Search More Than 6,000,000 Posts
Results 1 to 7 of 7
  1. #1
    radial is offline New Member
    Join Date
    Jul 2003
    Posts
    12

    Question Questions about Beta Blockers

    Ive been suffering headaches and my Neuro put me on beta-blockers and I have a couple of questions about them

    1: Because they reduce heart rate, what is the impact on caloric expenditure. Do I still expend the same amount of energy in a workout even with a depressed heart rate. Is there any evidence that the depressed heart rate will affect metabolism.

    2: Do they impact vasoldilation of muscles. I definitely know that they do impact vasodilation of the capilaries in my head, because I dont get headaches when I train when I am on them, but, will it affect my potential pump

    3: Why are they banned in competition, its not like they are anabolic or assist as an androgen? If anything they have the potential to slow down your metabolism. I suppose thats why its a banned substance for golfers, archers and shooters, but for bodybuilding..... I cant think why?

    4: Any potential hazards that directly relate to BB, supplementation. I would understand that there might be some impact with doing a cycle so I wont ask that Q

    Thanks

  2. #2
    animal-inside's Avatar
    animal-inside is offline Senior Member
    Join Date
    Jul 2003
    Location
    somewhere in Canada
    Posts
    1,018
    BUMP... I am thinkin of takign them........
    radial.. can u really notice your heart rate is reduced?

  3. #3
    OnDaJuice's Avatar
    OnDaJuice is offline New Member
    Join Date
    Sep 2003
    Posts
    13
    Quote Originally Posted by animal-inside
    BUMP... I am thinkin of takign them........
    radial.. can u really notice your heart rate is reduced?
    Beta blockers are beta adernergic receptor blockers. This fancy terminology means that they block the receoptors that tell your heart to work harder (with respect to rate and force of contraction, otherwise know as inotrope). Normal results of taking BB include a decressed resting pulse rate and decrease in force of contraction. This is what they are designed to do cause they are for people with HTN and dysrythmias. I have seen people that are on beta blockers have a more difficult time with strenuous excersize like running or doing heavy squats. Just be carefull that you pulse rate does not get to low or b/p does not drop to much.

  4. #4
    iamback99 is offline New Member
    Join Date
    Sep 2003
    Posts
    7

    betas

    Beta blockers are banned in some sports because in addition to slowing the heart rate and lowering the blood pressure, they can also decrease tremor. So for sports that require precision (shooting, archery, etc.) people who take them would have an unfair advantage.

    Realize too that they significantly lower your blood pressure and heart rate--- and in high enough doses can stop your heart--- so they are not things to fool around with

    FYI-- a lot of performers take them for stage fright.

  5. #5
    ichabodcrane's Avatar
    ichabodcrane is offline Associate Member
    Join Date
    Mar 2002
    Location
    buque
    Posts
    438
    1) Since beta-blockers do reduce cardiac output and subsequently the work required for the heart to pump, you will experience a decrease in the workload needed for the heart to pump. This does not necessarily equate to a decrease in overall metabolic activity and usually your body adjusts to this. Since you are taking a beta-blocker for migraine, I imagine you are taking something like propranolol, or another that is equally distributed into the cerebral spinal fluid, and is also probably a non-selective beta-blocker (meaning it binds beta 1 receptors in the heart AND beta 2 receptors in smooth muscle>constriction.) Many people complain of fatigue both at rest and during exercise. This is why it is important to use the lowest effective dose possible. But your body tends to adjust to this. I don't imagine you will see any change in metabolic demands significant enough to warrant any change in habit.
    2) Yes, especiall the non-selective (like propranolol) do bind and activate beta 2 receptors in the periphery/lungs/brain and can leave alpha adrenergic receptors unopposed. This can cause mild vasodilation, but over time your body compensates for this.
    3) They are banned just for the same reason you said. They can prevent the heart from being stimulated by the sympathetic nervous system (catecholamines>norepi etc.) and prevent an increase in heart rate. This is advantageous in something that requires great calmness under pressure. Same concept applies to why they are prescribed for performance anxiety, ie. having to give a rather stressful presentation infront of a large group of people. By not letting the heart be stimulated as it would normally by the symp NS, you can see why this would be beneficial.
    4) They are relatively safe, unless you have any underlying condition such as asthma or heart disease. B-blockers can exacerbate asthma or bring on a severe asthma attack, and can (for some) worsen heart conditions where a certain amount of workload is needed to function properly. The main adverse events associated with B-blockers are: decreased energy (but seems to subside due to compensation), lethargy, decreased libido. B-blockers can decrease HDL in the long haul, so this is where I see something like cardio or niacin coming into play. You shouoldn't have any problems, and the ones you do have should subside within a few weeks of taking your B-blocker. Since they do have an impact on the total workload the heart does (decreased), it would make sense to think that this would equate to decreased metabolic expenditure overall, but this is not generally the case. Your body compensates for this rather easily. You may find that you are a bit more tired/lethargic at rest, but I have not witnessed any problems in normal people being able to exercise to their full potential. One note: if you do decide to stop this drug, DO NOT quit cold turkey. It must be tapered. Beta receptors tend to upregulate while taking beta-blockers, and sudden cessation can leave you in a state of increased beta receptor overload>hypertension etc. It needs to be tapered. I know I didn't cover this in great detail, but if you have any questions you can PM me. Late, IC
    Last edited by ichabodcrane; 09-19-2003 at 03:55 PM.

  6. #6
    radial is offline New Member
    Join Date
    Jul 2003
    Posts
    12
    Quote Originally Posted by animal-inside
    BUMP... I am thinkin of takign them........
    radial.. can u really notice your heart rate is reduced?
    Yes, my training heart rate is SIGNIFICANTLY REDUCED. Previously I olwuld rate a training HR of about 150-167 bpm (sometimes higher for DL and squats) during a lift or immediately after a lift, and it would drop to about 120-115 within about 30 seconds..... now I am lucky to be able to get above 100 BPM during a lift.

    However, my resting HR is about 60 bpm and the blockers do not seem to have affected it by much, now down around the 55's

    IC: Thanks for all that info, you are very knowledgeable about this and picked Propran exactly..... Yes I am on propran, but a very low dose, 10mg EOD. I have been on it before about 2 years ago for hyperthyroid but in a very high dosage to try and get my HR down, and I hated them.... insomnia was probably the worse side effect, but as I said I was on a VERY HIGH DOSAGE 1200mg/day back then.

    The dosage is low in this case (10mg EOD) as it is only to sort out a migrane and yesterday was my first day back on it after 2 years, however my questio relating to metabolism, was a purposeful one, as it looks like I put on 1lb overnight. My diet has not changed in 2 months so its not a diet issue, but obviously my caloric expenditure in the gym yesterday was severely reduced due to a blunted and depressed HR.

    In your opinion would beta blockers have any negative affect on hypertrophy. My thinking is that it would MAY have an effect as the depressed HR reduces your ability to lift maximal loads (I noticed that I can only lift about 1/2 - 2/3's of what I would normally lift) and therefore, although the muscle is going to failure, the fibers have not been stimulated sufficiently to cause breakdown and therefore repair....

    Similarly, would this extend to catabolism for the same reason?

    I would be interesteed in your thoughts on this.


    Thanks
    Last edited by radial; 09-19-2003 at 07:20 PM.

  7. #7
    ichabodcrane's Avatar
    ichabodcrane is offline Associate Member
    Join Date
    Mar 2002
    Location
    buque
    Posts
    438
    I definately don't think you would go as far as to experience muscle catabolism. Propranolol is used in severe wasting syndromes to prevent muscle catabolism. You are blunting the sympathetic nervous system, the same one that helps you burn fat when you over-stimulate it w/ sympathomimetics. You may experience an initial weight gain when on this med. How did you fair last time you took it for thyroid? Also did this resolve? The dose you are taking now is pretty low, and I wouldn't expect a change in your ability to put on muscle. Usually, your body is able to adjust and compensate for the change in sympathetic depression, for the most part. There are a few other good anti-migraine meds out there, but most are pretty expensive. But you do have options. If you have hyperthyroidism though, alot of these may be out of the question.

Thread Information

Users Browsing this Thread

There are currently 1 users browsing this thread. (0 members and 1 guests)

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •